Colorado, 2015

Tornado and Hail in Colorado, May 7, 2015

May 7, 2015 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced hail, up to walnut size, in Elbert County. A weak tornado touched down briefly in Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail, up to walnut size, in Elbert County. A weak tornado touched down briefly in Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 7, 9:11 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, May 7, 9:11 AM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1011 AM MDT THU MAY 7 2015

.UPDATE...
ISSUED AT 1010 AM MDT THU MAY 7 2015

CLOUDS ARE ERODING OVER THE MOUNTAINS...WITH MILD SOUTHWESTERLY
FLOW ALOFT EXPECT RAPID DESTABLILIZATION LATE THIS MORNING...AND
THUNDERSTORMS DEVELOPING. WE WILL CONTINUE TO SEE CLOUDS THIN
OVER THE PALMER DIVIDE...AND THUNDERSTORMS SHOULD BEGIN THERE
EARLY THIS AFTERNOON. OVER THE PALMER DIVIDE CAPES ARE FORECAST TO
BE 400 TO 800, AND THERE IS SOME SPEED AND DIRECTIONAL SHEAR...SPC
WILL PUT THIS AREA UNDER A SLIGHT RISK OF SEVERE IN THEIR LATEST
OUTLOOK. WE CANNOT RULE OUT SIZABLE HAIL OR NON SUPERCELL TORNADOES
OVER THE PALMER DIVIDE THIS AFTERNOON INTO EVENING. FURTHER NORTH
OVER NORTHEAST COLORADO THUNDERSTORMS ARE EXPECTED WITH LESS OF A
THREAT OF SEVERE WEATHER. SHOWERS AND THUNDERSTORMS WILL BE LIKELY
THIS EVENING...THEN SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
FOR MUCH OF THE NIGHT. SEE HYDRO SECTION BELOW FOR HEAVY RAIN
POSSIBILITIES.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 442 AM MDT THU MAY 7 2015

WHAT A WEEK. AND IT LOOKS LIKE THINGS ARE GETTING READY TO GO
AGAIN LATER THIS AFTERNOON. A SHORT WAVE EMBEDDED IN THE WEAK
SOUTHWESTERLY FLOW ALOFT WILL MOVE ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. A SURFACE COLD FRONT HAS ALSO MOVED DOWN
OUT OF WYOMING WHICH WILL CREATE NORTHEAST AND EASTERLY LOW LEVEL
FLOW ACROSS THE PLAINS THIS AFTERNOON. MODEL SOUNDINGS SHOW THE
AIRMASS ALONG THE FRONT RANGE BECOMING MARGINALLY UNSTABLE THIS
AFTERNOON...WITH AROUND 1000 J/KG OF CAPE FROM SURFACE PARCEL
TEMPERATURES IN THE LOWER 60S AND DEW POINTS IN THE MID 40S. THE
EASTERLY LOW LEVEL FLOW AND SOUTHWEST FLOW AT MID AND UPPER LEVELS
WILL ALSO CREATE FAVORABLE HODOGRAPHS FOR WEAK SUPERCELL
FORMATION. WITH THE HIGH HUMIDITY LEVELS...THUNDERSTORMS WILL BE
EFFICIENT RAIN PRODUCERS WITH LOCALLY HEAVY RAIN POSSIBLE. MODEL
QPF FIELDS INDICATE THAT SHOWER AND THUNDERSTORM ACTIVITY COULD
CONTINUE WELL INTO THIS EVENING...IF NOT ALL NIGHT LONG. POPS IN
THE LIKELY CATEGORY CERTAINLY LOOKED JUSTIFIED IN THIS SITUATION.
RUNOFF FROM THE AFTERNOON AND EVENING THUNDERSTORMS WILL BE RAPID
SINCE SOIL MOISTURE CONDITIONS WILL BE STARTING OUT AT MOIST OR
SATURATED LEVELS...DEPENDING ON HOW MUCH RAIN HAS BEEN RECEIVED
IN THE PAST 24-48 HOURS. HIGH TEMPERATURES ARE ONLY EXPECTED TO BE
IN THE LOWER 60S...BUT THE ABUNDANT MOISTURE...FAVORABLE WIND
PROFILE AND WEAK DYNAMIC FORCING FROM THE SHORT WAVE ALOFT WILL
ALL COMBINE TO PRODUCE THE POSSIBLY STRONG THUNDERSTORMS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 442 AM MDT THU MAY 7 2015

AN UPPER LEVEL LOW WILL BE OVER SRN NEVADA ON FRI AND THEN MOVE EAST
INTO NERN ARIZONA BY 12Z SAT.  MEANWHILE AT THE SFC LOW PRES WILL
EXTEND FM WRN CO INTO NRN NM/SRN CO AS HIGH PRES EXTENDS FM THE NRN
ROCKIES INTO THE NRN PLAINS.  THIS WILL ALLOW FOR MAINLY ELY LOW LVL
FLOW OVER NERN CO.  COMBINATION OF DIFFLUENT FLOW ALOFT WITH WK
DISTURBANCES EMBEDDED IN THE FLOW AHEAD OF THE MAIN UPPER LEVEL
LEVEL LOW WILL LEAD TO A GOOD CHC OF SHOWERS AND TSTMS ACROSS MUCH
OF THE AREA FRI THRU FRI NIGHT.  ALTHOUGH OVERALL INSTABILITY WILL
BE LIMITED SOUNDINGS ARE MOIST ADIABATIC WITH DECENT PRECIPITABLE
WATER VALUES WHICH SHOULD ALLOW FOR SOME HEAVIER RAINFALL. BUFFER
SOUNDINGS SHOW SNOW LEVELS WILL BE RATHER HIGH INITIALLY AND
CONFINED TO AREAS ABV 10000 FT. HIGHS ON FRI DUE TO ABUNDANT
CLOUD COVER OVER NERN CO WILL STAY MOSTLY IN THE LOWER TO MID 50S
EXCEPT POSSIBLY OVER SRN LINCOLN COUNTY WHERE READINGS COULD RISE
INTO THE LOWER 60S.

ON SAT THE UPPER LEVEL LOW IS FCST TO MOVE RATHER RAPIDLY INTO SERN
CO BY LATE IN THE AFTN AND THEN LIFT NNE INTO EXTREME NERN CO/SWRN
NE BY 12Z SUN.  MEANWHILE SFC LOW PRES WILL INTENSIFY OVER SERN CO
ON SAT AND THEN MOVE INTO WRN KS BY SAT NIGHT AS A CDFNT MOVES
ACROSS NERN CO SAT EVENING.  QG FIELDS SHOW DECENT MID LVL ASCENT
ACROSS THE AREA THRU 12Z SUN WITH INCREASING UPSLOPE COMPONENT LATE
SAT AFTN INTO SAT NIGHT.  IF THE UPPER LEVEL LOW DOES TRACK AS THE
ECMWF AND GFS CURRENTLY SHOW THEN THERE WOULD BE MORE PCPN SAT THRU
SAT NIGHT WITH THE POTENTIAL FOR HEAVY SNOW IN THE MTNS AND
FOOTHILLS.  BUFFER SOUNDINGS SHOW AIRMASS WILL BECOME COLD ENOUGH AT
LOWER ELEVATIONS FOR RAIN TO CHANGE TO ALL SNOW LATE SAT NIGHT INTO
SUN MORNING ACROSS THE PLAINS.  DEPENDING ON HOW QUICKLY THE RAIN
CHANGES TO SNOW SAT NIGHT THERE COULD BE SOME THREAT OF HEAVY WET
SNOW ALONG THE FRONT RANGE URBAN CORRIDOR AND PORTIONS OF THE PLAINS
INTO EARLY SUN.  AS FOR HIGHS READINGS WILL HOLD MAINLY IN THE 50S
OVER NERN CO ON SAT WITH WITH LOWER 60S POSSIBLE OVER THE FAR ERN
AREAS.

BY SUN THE MAIN UPPER LEVEL IS FCST TO MOVE NNE INTO NCNTRL NEBRASKA
BY LATE AFTN AND THEN INTO CNTRL SOUTH DAKOTA BY SUN NIGHT.  THUS
PCPN SHOULD GRADUALLY END BY MIDDAY IN MOST AREAS IF THE SYSTEM
MOVES AS FAST AS CURRENTLY SHOWN.  HIGHS ON SUN OVER NERN CO WILL BE
SEVERAL DEGREES BLO NORMAL WITH READINGS STAYING MAINLY IN THE 40S.
IN FACT BY MON MORNING COULD SEE A HARD FREEZE OVER NERN CO.

ON MON THE FLOW ALOFT WILL BECOME MORE WLY AS A FLAT UPPER LEVEL
RIDGE DEVELOPS. AT THIS TIME NOT MUCH MOISTURE IS SHOWN SO WILL
NOT MENTION ANY PCPN. MEANWHILE COOL SURFACE HIGH PRESSURE WILL
STILL BE OVER THE AREA WHICH WILL KEEP HIGHS IN THE LOWER TO MID
50S ACROSS THE PLAINS.

BY TUE AND WED THE FLOW ALOFT WILL BECOME MORE SWLY.  AT THE SFC LOW
PRES WILL DEVELOP FM CNTRL WY INTO CNTRL CO WITH SSE LOW LVL FLOW
DEVELOPING EAST OF THE MTNS.  SOME MID LVL MOISTURE WILL MOVE ACROSS
THE RGN BOTH DAYS WHICH MAY BRING A SLIGHT CHC OF SHOWER/TSTMS TO
THE MTNS.  AT LOWER ELEVATIONS LOW LVL MOISTURE MAY INCREASE BY WED
WHICH MAY LEAD TO A SLIGHT CHC OF TSTMS OVER NERN CO.  TEMPERATURES
SHOULD GRADUALLY RISE BACK TO SEASONAL LEVELS BY WEDNESDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1010 AM MDT THU MAY 7 2015

LOW CLOUDS WILL CONTINUE TO ERODE THIS MORNING...AND A FEW HOURS
OF VFR CONDITIONS WILL DEVELOP EARLY THIS AFTERNOON.
THUNDERSTORMS WILL DEVELOP AFTER 20Z...WITH AREAS OF MVFR
CEILINGS AND VISIBILITIES NEAR STORMS. THUNDERSTORMS WILL BE
LIKELY THIS EVENING...WITH SHOWERS LIKELY OVERNIGHT AND CONTINUED
MVFR TO IFR CONDITIONS.

&&

.HYDROLOGY...
ISSUED AT 1010 AM MDT THU MAY 7 2015

THE HEAVIEST RAINS ARE EXPECTED FROM THE PALMER DIVIDE TO THE
HIGHER FOOTHILLS AND EAST SLOPES OF THE NORTHERN MOUNTAINS. THESE
AREAS MAY SEE UP TO AN INCH AND A HALF OF RAIN BY TOMORROW
MORNING. WILL HAVE TO WATCH BURN AREAS...RIGHT NOW IT LOOKS THAT
HEAVIER RAINS WILL BE AT HIGHER ELEVATIONS AND BURN AREAS MAY GET
RAIN...BUT LESS THAN A HALF INCH. IN HIGHER ELEVATIONS WET SOILS
MAY RESULT IN ROCK OR MUD SLIDES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RTG
SHORT TERM...DANKERS
LONG TERM...RPK
AVIATION...RTG
HYDROLOGY...RTG
Hazardous weather outlook, May 7, 9:35 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1035 AM MDT THU MAY 7 2015

COZ030>051-081645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1035 AM MDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE WET AND COOL WEATHER PATTERN ACROSS COLORADO WILL CONTINUE
TODAY AND TONIGHT AS AN UPPER LEVEL WEATHER DISTURBANCE TRACKS
OVER THE STATE LATER TODAY. A VERY MOIST AIRMASS REMAINS IN PLACE
TODAY WHICH WILL FEED INTO DEVELOPING SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREAT FROM THE SHOWERS AND THUNDERSTORMS
ESPECIALLY FROM THE PALMER DIVIDE TO THE HIGHER FRONT RANGE
FOOTHILLS. ON THE PALMER DIVIDE...THE THUNDERSTORMS MAY BE STRONG
ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. BRIEF FUNNEL
CLOUDS OR SHORT-LIVED TORNADOES WILL ALSO BE POSSIBLE WITH
THUNDERSTORMS OVER ELBERT...LINCOLN AND SOUTHERN WASHINGTON
COUNTIES.

THE SNOW LEVEL WILL BE AROUND 10 THOUSAND FEET THROUGH TONIGHT WITH
A FEW INCHES OF SNOW ACCUMULATING ABOVE TIMBERLINE. THE MOUNTAIN
PASSES WILL MAINLY BE WET BUT COULD HAVE SOME SLUSH AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ON
FRIDAY WITH SOME HEAVY RAIN POSSIBLE IN THE FOOTHILLS AND ACROSS
NORTHEAST COLORADO. RAINFALL AMOUNTS UP TO AN INCH WILL BE
POSSIBLE WITH UP 2 INCHES IN A FEW SPOTS OVER THE PLAINS. SOME
MINOR FLOODING WILL BE POSSIBLE DUE TO SATURATED SOILS. IN THE
MOUNTAINS THERE WILL BE SOME SNOW ABOVE 10000 FEET WITH
ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE.

FOR SATURDAY THROUGH SATURDAY NIGHT A STORM SYSTEM WILL MOVE FROM
NORTHEAST ARIZONA INTO SOUTHEAST COLORADO AND THEN INTO NORTHWEST
KANSAS BY EARLY SUNDAY. AS THIS SYSTEM MOVES ACROSS THE AREA THERE
WILL BE MORE RAIN AND A FEW THUNDERSTORMS ON SATURDAY WITH HEAVY
SNOW POSSIBLE IN THE MOUNTAINS AND FOOTHILLS. BY SATURDAY NIGHT
COLDER TEMPERATURES WILL MOVE INTO NORTHEAST COLORADO WHICH WILL
ALLOW FOR RAIN TO CHANGE TO SNOW. DEPENDING ON HOW QUICKLY THE
RAIN CHANGES TO SNOW THERE COULD BE SOME POTENTIAL FOR HEAVY WET
SNOW ALONG THE FRONT RANGE AND ACROSS PORTIONS OF THE PLAINS INTO
EARLY SUNDAY. TRAVEL IN THE MOUNTAINS AND FOOTHILLS MAY BECOME
DIFFICULT AT TIMES DUE TO SNOW COVERED ROADS...ESPECIALLY
SATURDAY THROUGH SATURDAY NIGHT.

A DRYING TREND IS EXPECTED BY EARLY NEXT WEEK AS AN UPPER RIDGE
BUILDS OVER UTAH AND WESTERN COLORADO. TEMPERATURES WILL ALSO
GRADUALLY RETURN TO SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR THUNDERSTORMS THAT DEVELOP
ON THE PALMER DIVIDE. REPORTS OF HEAVY RAINFALL WILL ALSO BE
APPRECIATED.

In the hours before

Special weather statement, May 7, 12:00 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
100 PM MDT THU MAY 7 2015

COZ047-071945-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
100 PM MDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 145 PM MDT...

AT 1259 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF KUTCH...OR 27 MILES SOUTHWEST OF LIMON...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KUTCH.

LAT...LON 3891 10402 3892 10399 3896 10399 3901 10394
      3910 10374 3910 10368 3890 10361 3887 10402
TIME...MOT...LOC 1859Z 259DEG 8KT 3893 10396

RTG

The radar

The Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Elbert

When
May 7, 12:50 PM MST
Where
Elbert County, 7.77 mi ESE of Fondis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -104.320

Hail, Elbert

When
May 7, 1:45 PM MST
Where
Elbert County, 3.39 mi SW of Simla
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.140, -104.080

Tornado, Weld

When
May 7, 5:36 PM MST
Where
Weld County, 2.81 mi S of Ft Lupton
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.040, -104.810

A tornado touched down briefly in open country; but no damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566216, 566217, 566218.